Pediatric Neurology 51 (2014) e15
Contents lists available at ScienceDirect
Pediatric Neurology journal homepage: www.elsevier.com/locate/pnu
Letter to the Editor
Withdrawal of Medical Marijuana To the Editor: Much like the greater medical community, we have been patiently awaiting the results of randomized controlled studies of medical marijuana for the treatment of various types of refractory epilepsy. In the interim, many patients are traveling to states where marijuana has been legalized to obtain this new “cure” for their epilepsy. We are very hopeful for this therapy for our refractory patients; however, we are equally nervous. Dravet syndrome is a type of catastrophic epilepsy with a notoriously unpredictable course. One of our patients with Dravet syndrome recently traveled to Colorado to obtain medical marijuana for her refractory daily seizures. With the addition of this new therapy to her medication regimen, she became seizure free for ﬁrst time since seizure onset, 7 years prior. She remained seizure free and cognitively improved for the duration of her treatment (over a month). During this time, the family traveled out of Colorado, and the patient’s supply of the drug ran out. Three days later, she had a seizure which lasted 1 hour and 45 minutes. In the following days, it became apparent that severe damage had been done. A magnetic resonance imaging conﬁrmed diffuse cerebral ischemic injury, which proved to be too profound to sustain basic life functions. Medical care was soon withdrawn, and the patient died.
0887-8994/$ - see front matter Ó 2014 Elsevier Inc. All rights reserved. http://dx.doi.org/10.1016/j.pediatrneurol.2014.08.027
We were fascinated that our patient, who previously suffered from multiple daily seizures became seizure free on medical marijuana. We are aware that not all patients with Dravet syndrome will beneﬁt from medical marijuana as ours seemed to do. Likewise, there is no way for us to deﬁnitively say that our patient’s misfortune was either caused by or coincidental to the cessation of the marijuana. Although this is only one example of the potential of this therapy, we are eagerly awaiting largescale studies on efﬁcacy and safety of this medication. In the interim, we would strongly advise caution to those prescribing marijuana for refractory epilepsy. We would particularly urge the avoidance of a sudden withdrawal of this therapy. Much like other antiepileptic drugs, a sudden cessation of therapy could potentially trigger status epilepticus, as in our patient. Aisha Bushra, MBBS Naeem Mahfooz, MD Osman Farooq, MD Department of Pediatric Neurology State University of New York at Buffalo Buffalo, New York E-mail address: [email protected]